Hail, Washington
- When
- May 12, 4:34 PM CST
- Where
- Washington County, Prairie Grove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.980, -94.320
Severe thunderstorms from northeast Oklahoma spread into Washington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms from northeast Oklahoma spread into Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 12, 2:36 PM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 336 PM CDT TUE MAY 12 2009 .DISCUSSION... SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS FAR EASTERN OKLAHOMA AND INTO NORTHWEST ARKANSAS THIS AFTERNOON AS WELL DEFINED SHORTWAVE MOVES ACROSS THE CENTRAL PLAINS AND WARM FRONT CONTINUES TO SURGE NORTH. THIS ACTIVITY SHOULD MOSTLY BE OUT OF THE AREA BY 00Z AND WILL ONLY CARRY SLIGHT CHANCE ACROSS FAR NORTHEASTERN AREAS THIS EVENING. WARM FRONT CAN BE SEEN BY CLEARING LINE SURGING NORTH FROM SOUTHWEST OKLAHOMA TO NEAR SHV...WITH TEMPS IN THE MID-UPPER 80S INDICATING VERY WARM AIRMASS WILL BE MOVING INTO THE AREA THIS EVENING. THIS MAKES LOW TEMP FORECAST FOR TONIGHT VERY DIFFICULT AS RAIN COOLED AIR HAS KEPT TEMPS IN THE LOWER 60S OVER THE EASTERN SECTIONS THROUGH MID AFTERNOON. EXPECT MOST AREAS TO DROP ONLY SLIGHTLY OR REMAIN STEADY THROUGH THE EARLY EVENING WITH A GRADUAL RISE. WILL MAINTAIN WARM LOWS CLOSE TO GUIDANCE BUT WILL UNDERCUT BY A FEW DEGREES IN THE EAST AS COOL AIR WILL TAKE SOME TIME TO SCOUR OUT OF VALLEYS TONIGHT. VERY WARM TEMPS WEDNESDAY WITH STRONG SOUTH WINDS BRINGING A VERY MOIST AND UNSTABLE AIRMASS THROUGH THE AREA. WARMING TEMPS ALOFT WILL KEEP THE ATMOSPHERE WELL CAPPED UNTIL NEARLY 00Z WHEN THE COLD FRONT BEGINS TO APPROACH FROM THE NORTH. WHILE MOST OF THE UPPER SUPPORT AND SIGNIFICANT DEEP LAYER SHEAR REMAINS NORTH... THE INSTABILITY WILL BE QUITE IMPRESSIVE ALONG AND SOUTH OF THE FRONT AND SUPPORTIVE OF A LARGE HAIL AND WIND DAMAGE THREAT. THE BOUNDARY WILL BE SLOW TO MOVE SOUTH WITH THE POTENTIAL FOR HEAVY RAINFALL AS WELL. A FLOOD WATCH MAY BECOME NECESSARY FOR PARTS OF THE AREA FOR WED NIGHT...BUT NORTHERN AREAS SHOW HIGH ENOUGH FFG TO HOLD OFF ON THIS FOR NOW. FRONT NOT EXPECTED TO DROP MUCH FARTHER SOUTH THAN I-44 BY EARLY THURSDAY BEFORE DRIFTING BACK NORTH AGAIN AS A WARM FRONT. THUS WILL MAINTAIN A CHANCE OF THUNDERSTORMS THROUGH THURSDAY WITH SOME LOW POPS CONTINUING IN THE FAR NORTH THU EVENING. FRIDAY WILL BE ANOTHER VERY WARM AND BREEZY DAY...MUCH LIKE WEDNESDAY...WITH FRONT DROPPING SOUTH INTO THE AREA BY EARLY SATURDAY. THIS MAY SET UP ANOTHER ROUND OF HEAVY RAINFALL. THE FRONT SHOULD FINALLY CLEAR THE AREA EARLY SUNDAY WITH A COUPLE OF DAYS OF DRY WEATHER FOLLOWING. TUESDAY FORECAST WILL ALSO REMAIN DRY...HOWEVER WITH THE UPPER FLOW REMAINING NORTHWEST THE 12Z ECMWF PLUNGES A STRONG UPPER WAVE THROUGH THE LONGWAVE TROUGH IN THE EAST...WITH ANOTHER FRONTAL BOUNDARY DIVING SOUTH THROUGH THE PLAINS AND MORE THUNDERSTORM POTENTIAL. WOULD LIKE TO SEE MORE CONSISTENCY AMONG MODELS BUT SUCH THINGS OFTEN HAPPEN IN NORTHWEST FLOW AT THIS TIME OF YEAR. && .PRELIMINARY POINT TEMPS/POPS... TUL 71 86 60 73 / 10 30 80 40 FSM 64 86 66 79 / 10 10 60 40 MLC 69 85 67 78 / 0 10 60 30 BVO 66 84 58 72 / 10 40 80 40 FYV 64 83 63 75 / 10 20 90 50 BYV 65 82 61 71 / 20 20 90 60 MKO 65 85 64 75 / 10 10 80 40 MIO 65 84 58 72 / 10 40 90 50 F10 68 85 63 74 / 10 10 80 30 HHW 67 86 68 84 / 10 10 40 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...06 LONG TERM....14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 451 PM CDT TUE MAY 12 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 451 PM CDT TUE MAY 12 2009 ...SIGNIFICANT SEVERE WEATHER AND FLOODING POSSIBLE WEDNESDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...REST OF TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...ONGOING. FLASH FLOOD. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...ONGOING. DISCUSSION... THUNDERSTORMS WITH HEAVY RAINFALL... AND THE POTENTIAL FOR LARGE HAIL WILL CONTINUE ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS INTO THE EARLY EVENING HOURS. WITH SATURATED GROUND CONDITIONS... THERE IS ALSO THE POSSIBILITY FOR FLASH FLOODING WITH ANY PROLONGED HEAVY RAINFALL. THE PRECIPITATION WILL SLOWLY END FROM THE WEST AND WILL MOVE COMPLETELY OUT OF THE AREA BY MID EVENING. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...NO HAZARDS. EXTENDED DISCUSSION... SEVERE WEATHER CONTINUES TO APPEAR LIKELY FOR WEDNESDAY AFTERNOON AND EVENING. A SHARP COLD FRONT WILL MOVE INTO THE FORECAST AREA... WITH AN AXIS OF STRONG INSTABILITY DEVELOPING AHEAD OF THE FRONTAL BOUNDARY. SIGNIFICANT SEVERE WEATHER... INCLUDING TORNADOES... WILL BE POSSIBLE GIVEN THE DEGREE OF INSTABILITY EXPECTED. THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THROUGH THE UPCOMING WEEKEND... WITH THE INITIAL COLD FRONT SLOW TO CLEAR THE AREA... AND ANOTHER SHARP COLD FRONT EXPECTED BY NEXT SATURDAY. AREAS OF HEAVY RAINFALL ARE LIKELY AND FLASH FLOOD WATCHES MAY BE NEEDED AS CONFIDENCE INCREASES IN THE LOCATION OF THE HEAVIEST RAINS. ADDITIONALLY...RISES ON MAIN STEM RIVERS ARE LIKELY WITH POTENTIAL FOR FLOOD STAGES TO BE REACHED. EMERGENCY MANAGEMENT PLANNING STATEMENT... WIDESPREAD SEVERE WEATHER IS POSSIBLE FOR WEDNESDAY AND WEDNESDAY NIGHT... AND MAY REQUIRE PROLONGED SPOTTER ACTIVATION FOR PORTIONS OF THE AREA. ALSO... RESPONSES TO FLOODING ARE POSSIBLE THROUGH MUCH OF THIS WEEK AND INTO THE WEEKEND. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
346 PM CDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 W WHITE OAK 36.62N 95.34W
05/12/2009 M1.00 INCH CRAIG OK TRAINED SPOTTER
MOST OF IT WAS NICKEL SIZE BUT THE BIGGEST WAS A QUARTER.
&&
KATSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
349 PM CDT TUE MAY 12 2009
OKZ076-122145-
LE FLORE OK-
349 PM CDT TUE MAY 12 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
CENTRAL LE FLORE
AT 350 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF HODGEN...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...HODGEN AND HEAVENER.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.
LAT...LON 3471 9477 3489 9480 3494 9444 3470 9445
TIME...MOT...LOC 2050Z 266DEG 22KT 3479 9476PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL CHELSEA 36.54N 95.43W
05/12/2009 M0.75 INCH ROGERS OK LAW ENFORCEMENT
&&
KATSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT TUE MAY 12 2009
OKZ062-063-122215-
DELAWARE OK-MAYES OK-
414 PM CDT TUE MAY 12 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN DELAWARE AND CENTRAL MAYES
AT 414 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF LANGLEY TO 6 MILES WEST OF
STRANG...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...JAY...LEACH...TWIN OAKS...KANSAS...
COLCORD...CHLOETA...PRYOR...CHOUTEAU...LOCUST GROVE...ROSE...
SALINA...SPAVINAW...STRANG...PENSACOLA...LANGLEY AND MAYSVILLE.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3647 9461 3618 9458 3618 9542 3639 9527
3648 9508
TIME...MOT...LOC 2114Z 278DEG 37KT 3651 9495 3639 9522SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT TUE MAY 12 2009
ARZ001-010-011-019-OKZ068-069-072-122315-
ADAIR OK-BENTON AR-CHEROKEE OK-CRAWFORD AR-MADISON AR-SEQUOYAH
OK-WASHINGTON AR-
511 PM CDT TUE MAY 12 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WASHINGTON...NORTHERN CRAWFORD...BENTON AND MADISON
IN NORTHEAST OKLAHOMA
ADAIR
IN EAST CENTRAL OKLAHOMA
EASTERN CHEROKEE AND NORTHEASTERN SEQUOYAH
AT 512 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES WEST OF LOWELL TO LAKE FRANCIS...MOVING
SOUTHEAST AT 40 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3591 9350 3553 9465 3594 9484 3617 9456
3626 9457 3644 9410 3595 9348 3592 9348
TIME...MOT...LOC 2212Z 315DEG 33KT 3626 9416 3612 9454PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
514 PM CDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 S TWIN OAKS 36.19N 94.85W
05/12/2009 E0.75 INCH DELAWARE OK TRAINED SPOTTER
&&
BASThe Western Arkansas radar (KSRX), 77 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173517.